How to recognise a drink that’s been spiked

We’re currently in the middle of a spate of reports of drink spiking, with incidences of the crime almost doubling in just three years.

Students across the country are boycotting nightlife venues this week too, starting a movement called Girls Night In in response to numerous women taking to social media to say they’d been drugged in clubs and bars.

Many of us know someone who’s had their drink spiked, but given that around 60% of crimes aren’t reported it’s difficult to get the full scale of the problem.

Calls for awareness and law changes are ongoing – and these are necessary – but as drink spiking continues to take place we’re forced to stay alert and do our best to protect ourselves.

There’s no way you can stop your drink being spiked – that’s on the perpetrator alone – and it’s absolutely not your fault if it happens to you.

However, if you want to know the signs of a drugged drink, here’s what to look for.

Can you tell if your drink has been spiked?

The most common illegal drugs used to spike drinks are GHB, ketamine, and benzodiazepines such as valium and rohypnol.

The reason these are so regularly used is because they don’t produce a taste or smell, making it hard for the victim to know they’ve been spiked until it’s too late.

There’s no foolproof way to see if your drink has another substance in it, and you shouldn’t use these methods to rule out a spiking. However, there are sometimes some tell-tale signs.

University of Pretoria pharmacology professor, Duncan Cromarty, told Africa Check that the myth ice will sink in a spiked drink is untrue. He did say, however, that there may be some dust or flecks visible on ice immediately after drugs have been added to a drink.

He added that ‘some of the less water-soluble drugs’ might cause ‘murkiness, or cloudiness’ in the drink, but this will normally dissipate quickly and mightn’t be visible in a dark room.

The manufacturers of rohypnol (one of the most well-known ‘date rape’ drugs used) became aware of how their product was being abused, and changed the formulation from a white pill to a caplet that, when added to light or clear liquids, turns them a blue colour.

You’re unlikely to spot the dye in a dark-coloured liquid – and some unbranded versions of rohypnol don’t carry the dye feature – so it’s not a reliable way to check.

Alcohol is also used to spike drinks, when someone adds alcohol to a soft drink or puts extra in an alcoholic drink to get the victim drunk (or drunker). In these cases, your original drink might appear more diluted or have a stronger taste, but it’s still hard to know.

Those who spike drinks do so surreptitiously and with difficult-to-detect drugs, which makes it hard to see signs in either your drink itself or the behaviour of those around you.

You may only notice it’s happened when symptoms appear, which is typically between five and 30 minutes. Although being vigilant of what the symptoms are can’t stop you being spiked, recognising them early can give you extra time to get help.

According to the NHS, symptoms experienced by people whose drinks have been spiked include:

  • dizziness
  • difficulty in walking
  • confusion, especially the next day or after waking up
  • nausea (feeling sick) or vomiting (being sick)
  • hallucinations (seeing things which are not there)
  • tiredness
  • visual problems, for example, blurred vision
  • paranoia (a feeling of fear or distrust of others)
  • amnesia (loss of memory) especially about things that have happened recently

What to do if you think you’ve been spiked?

As soon as you suspect you might have been spiked, don’t continue your drink.

Telling someone you trust immediately is also vital, as substances can take effect quickly and hinder your ability to communicate or remove yourself from the situation.

Be wary of asking strangers for help, but if you’re alone ask security or venue staff to arrange for someone you know to take you home.

If you need urgent help, call 999 or have the person caring for you take you to A&E, telling them you think you’ve been drugged.

A police spokesperson said: ‘If you believe your drink has been tampered with on a night out, we’d recommend alerting bar or security staff at the venue, reporting the incident to police by calling 101 and seeking immediate medical advice.

‘The same applies if you’re with someone and believe their drink has been tampered with.

‘Adding a substance to someone’s drink without their knowledge or permission is a serious offence, especially if used for the commission of other offences, and could result in serious harm if the person suffers an adverse reaction.’

Do you have a story to share?

Get in touch by emailing [email protected]

Source: Read Full Article